Alert archive / South Carolina / Frost Advisories in 2019

Frost Advisory 2, NWS Columbia, SC

March 27, 20195 counties in Georgia; 16 counties in South Carolina

NWS Columbia, SC issued this frost advisory at Mar 27, 2019, 8:14 AM EDT for 5 counties in Georgia; 16 counties in South Carolina. It took effect at Mar 28, 2019, 5:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2019, 8:14 AM EDT (12:14 UTC)
In effect from
Mar 28, 2019, 5:00 AM EDT
Expired
Mar 28, 2019, 9:00 AM EDT
In force
4 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2699 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WWUS72 KCAE 271214
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
814 AM EDT Wed Mar 27 2019

...Frost Advisory...

.Canadian high pressure ridging into the forecast area will bring
cold conditions tonight.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
281300-
/O.NEW.KCAE.FR.Y.0002.190328T0900Z-190328T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
814 AM EDT Wed Mar 27 2019

...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM EDT THURSDAY...

The National Weather Service in Columbia has issued a Frost
Advisory, which is in effect from 5 AM to 9 AM EDT Thursday.

* TEMPERATURES...Most locations in central South Carolina and the
  Central Savannah River Area of Georgia will have lows in the
  middle 30s tonight. Some of the normally colder locations will
  have lows near 30. There will be areas of frost.

* TIMING...Late tonight and early Thursday morning. 

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. You may want to
take precautions to protect sensitive plants.

&&

$$
3 follow-up statements
820 
WWUS72 KCAE 272341
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
741 PM EDT Wed Mar 27 2019

...Frost Advisory...

.Canadian high pressure ridging into the forecast area will bring
cold conditions tonight.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
281300-
/O.CON.KCAE.FR.Y.0002.190328T0900Z-190328T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
741 PM EDT Wed Mar 27 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURES...Most locations in central South Carolina and the
  Central Savannah River Area of Georgia will have lows in the
  middle 30s tonight. Some of the normally isolated colder 
  locations will have lows near 30. There will be areas of frost.

* TIMING...Late tonight and early Thursday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. You may want to
take precautions to protect sensitive plants.

&&

$$
259 
WWUS72 KCAE 280705
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
305 AM EDT Thu Mar 28 2019


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
281300-
/O.CON.KCAE.FR.Y.0002.190328T0900Z-190328T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
305 AM EDT Thu Mar 28 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...Most locations in central South Carolina and the
  Central Savannah River Area of Georgia will have lows in the
  middle 30s tonight. Some of the normally isolated colder 
  locations will have lows near 30. There will be areas of frost.

* TIMING...Early this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. You may want to
take precautions to protect sensitive plants.

&&

$$
awp
006 
WWUS72 KCAE 281252
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
Issued by National Weather Service Charleston SC
852 AM EDT Thu Mar 28 2019

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
281400-
/O.EXP.KCAE.FR.Y.0002.000000T0000Z-190328T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
852 AM EDT Thu Mar 28 2019

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

The frost advisory will expire at 9 AM EDT this morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Mar 27, 6:48 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 27, 6:48 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
648 AM EDT Wed Mar 27 2019

.SYNOPSIS...
A dry pressure ridge will extend through the forecast area
through Friday. Moisture will begin returning to the region
Saturday ahead of an approaching cold front. The front will move
into the area Sunday. A warming trend is expected through the
rest of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper level trough off the coast of Georgia and Florida with
flat upper ridge building over the Carolinas. Surface ridge
extending from the Mid Atlantic and northeast across the area.
Air mass remains dry. A few clouds to the southeast associated
with upper trough otherwise mainly sunny skies. Moderately tight
pressure gradient across the east Midlands today along with weak
cold advection. Northeast winds 10 to 15 mph with gusts to
around 20 mph this afternoon. With cold advection expect
temperatures to be a degree or two cooler than yesterday with
full insolation.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Pressure ridge axis across the Piedmont and north Midlands
tonight. Relatively strong radiational cooling possible although
there may be some mixing in the boundary layer. Temperatures
across the north Midlands may approach freezing. Will mention
patchy frost most areas except southeast Midlands where mixing
may be stronger. The airmass should recover Thursday and by
Friday temperatures should rise into 70s as ridge shifts off the
coast and weak warm advection develops. Air mass remains dry
with precipitable water below 0.75 inches.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Moisture will deepen into Saturday with southwesterly flow
developing across the forecast area. As the previous shifts
noted, the GFS remains quicker than ECMWF moving cold front
through the area Sunday. Little change made from previous
forecast pops/scattered showers and isolated thunderstorms.
Both models have the front east of the area by 12Z Monday. The
GFS shows much deeper moisture in the area on Monday than the
ECMWF associated with low pressure developing along the Florida
Peninsula or gulf coast and tracking northward along the
Southeast CONUS.  Given uncertainty and timing issues,
chance/slight chance pops seem reasonable for Monday and
Tuesday. Expect a warming trend Friday into Saturday.
Temperatures Sunday will be dependent on timing of the front,
but should be near/above climatology. Behind the front,
temperatures will be cooler early next week.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
High confidence in VFR conditions through the TAF period.

Dominant high pressure and dry air will control the region
through the period with winds continuing to be the main concern.
Surface winds have subsided to around 5 knots this morning
however winds on the CAE VAD wind profile continue showing winds
at 2 kft around 30 knots so have continued wind shear through
14z when mixing will eliminate the wind shear. Wind will be
strong and gusty through the day then subside this evening then
become light and variable by 28/05z. Patchy fog will be
possible tonight mainly at AGS.

EXTENDED AVIATION OUTLOOK...Restrictions possible Sunday as a
cold front along with showers and thunderstorms crosses the
region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 27, 3:21 AM EDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
321 AM EDT Wed Mar 27 2019

GAZ040-063>065-077-SCZ018-020-025>028-030-031-035>038-041-280730-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Edgefield-Saluda-Lexington-Richland-Aiken-Sumter-Barnwell-Orangeburg-
Calhoun-Clarendon-Bamberg-
321 AM EDT Wed Mar 27 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Patchy frost possible around daybreak Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ015-016-021-022-029-280730-
Lancaster-Chesterfield-Fairfield-Kershaw-Lee-
321 AM EDT Wed Mar 27 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures may reach or fall slightly below freezing early Thursday
morning. Patchy frost possible around daybreak Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in South Carolina, 2019Frost Advisories in Georgia, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.